Bumps on a new tattoo?

«« Teardrop plugs–what’s the deal?    Industrial piercing problems? »»

Wednesday July 23rd, 2008 @ 9:16 PM

Filed under: Tattoos

I got my first tattoo on my shoulder/clavicle area four days ago, today I noticed around the tattoo small red bumps have formed all around the tattoo (I haven’t noticed any on the tattoo itself), are these from my aftercare (tattoo goo & tattoo goo lotion) or could they just be a heat rash as the tattoo was very red and hot for a few days and last night I did get very hot.

thanks!

The bumps could be a number of things:

If the area was shaved, they could be razor burn/irritation. They could ingrown hairs. They could be a reaction to your aftercare products. They could be a reaction to the adhesive of any tape that was used to keep your bandage on. While not likely, they could be the beginning stages of a staph infection. Unfortunately, without being able to see the tattoo in person, it’s hard to really tell you what is going on.

My suggestion would be to return to your tattoo artist and ask them about it. They should be able to help you pretty easily.


Posted by Derek Lowe | Permalink | Leave a comment | Trackback

Rate This Post

+7 / 19 votes Vote This Post DownVote This Post Up
Loading ... Loading ...

17 Responses to “Bumps on a new tattoo?”

  1. Have you been using a lot of aftercare products? Like, always leaving the tattoo with something on it? I know whenever I got a large piece on my back I used A&D Ointment a little too much and I ended up getting little red bumps everywhere. If this is the case, ease up, let your skin breathe!

    mary k. on July 24th, 2008 at 2:58 am
  2. I just got a new tattoo bout 1week ago and I have 3 hard like bumps under my skin and they itch really bad I use a&d oitment on it could that be a reaction

    Christina on April 25th, 2009 at 9:35 pm
  3. My boyfriend and I both got tattoo’s recently, I have had a few tat’s in the past and never had any probs. After this tattoo I choose to use Tattoo Goo because my artist reccomended it, I got the tat 5 days ago and have been using a lot of the tattoo goo, this morning i noticed that I have a few red bumps around the outside of the tat. I have been doing some research and it seems that this could be a result of over application of the ointment. My boyfriend has many red bumps on his arm below and around his new tat and it seems to be spreading, we got very nerous at first but I am thinking it might just be an allergic reaction as well as over application. My boyfriend is prone to allergies so that is one explaination. I am just a little concerned because this has never happened to me before.

    katie on April 28th, 2009 at 6:29 pm
  4. i got tattooed on my ribs about 3 days ago and ive got lots of little red bumps on the tatto and about an inch all around it, could this be a reaction to the tattoo? or sign of infection? I’m getting really worried. I’ve been tattooed at this place before and I never had this sort of reaction.

    taylor on October 26th, 2009 at 1:12 am
  5. I got my tattoo about a week 1/2 ago and now I have bumps over the tattoo in a circlce clutter like a ringworm in different spots all over the tattoo

    Terrey on March 2nd, 2010 at 11:25 pm
  6. I got a tat on my upper arm about 1 month ago. On about day 2-3 after I got it I noticed a hard crusty looking bump. It almost looks like a mole but has a hard top. But I never had a mole there. Has anyone had or seen anything like this? My tattoo artist said she never saw anything like it. I’ve tried all kinds of oitnments and lotions, but it still here over a month later.

    dee on April 24th, 2010 at 8:29 pm
  7. i have been tattooing for a while now and do good work but i have noticed that a few people are getting these little red bumps too.. i take all proper precautions and most people dont get them but this is bothering me i need answers!

    alfonso o on February 4th, 2011 at 1:48 am
  8. I have 17 tats, two of my tats had this same reaction. I used hydrogen peroxide on myn and they clearned right up. It’s a small infection, stop using the ointment, wash it more, dry only with paper towels and dap the bumps with peroxide a few time a days. This will stop the infection in it’s tracks. It did not bother my tattoo or the color. Hope this helps.

    Dixie on December 20th, 2011 at 9:49 pm
  9. I GOT A TATTOO ON MY FOREARM AND A COUPLES OF DAYS I NOTICE SUM RED PUMPS ON THE TATTOO AT 1ST THEY WERE VERY ITCHING AND THEN THE ITCH WENT AWAY AN NOW THERE STILL THERE JUST RED PUMPS I DONT LIKE HOW IT LOOKS…WHAT IS IT…?????

    MARGIE on March 8th, 2012 at 2:29 am
  10. I have a few bumps on my healing tattoo, it’s been a little over a week since I got it worked on. The bumps look like clogged pores so I’m assuming it’s from over moisturizing and that it would clear up after a while. But I let my need to pick at my skin take over and I gently popped three of them. They each left a hole and I have seen that before when popping a bump on a tattoo and no color left but this time I’m worried since its still really fresh. How can I get the rest to go away with out risking ink loss?

    Bee on July 12th, 2012 at 7:12 am
  11. the little red bumps could also be from using Neosporin. you’re supposed to use antibiotic ointment. neosporin can cause a reaction with the ink and cause an infection. be sure to go back to the artist who done it and get it looked at because whenever the little bumps go away, the ink on top of it will too.

    brock's girl on March 25th, 2013 at 8:51 am
  12. I recently got a new tat last Wednesday on my stomach. I been using a&d ointment every day,once a day, the 5th day after i got it done i started getting itchy red bumps around it…..drives me crazy……. i havent been putting anything on it……but it still aint goin away…idk wat to do….

    dominique on April 17th, 2013 at 2:33 am
  13. I got my tatt on my tigh about a week ago and have a whole bunch of little itchy bumps over my colored tattoo I don’t want imt ink to fade away I been picking at them ugh they sure are itchy what to do ???? I heard is from using too much ointment or lotion but I haven’t really used much what else can it be ? Hmm anyway food luck to all hope out tatts heal fast

    Lina on June 13th, 2013 at 5:29 am
  14. I have been an artist in a very reputable tattoo shop for 8 years,..I had never gotten this kind of reaction from any tattoo ink, until I started to use Waverly “Blue Bird” ink.
    Every single person I used that ink on have the same problem. They break out into small red pimple like bumps,..but then the bumps get bigger and become very hard,..the skin is real hard and real dry.
    Any help on this topic would be great.
    P.S.
    I have moved back to using only Dynamic Black and have had no problems.

    TattooGuy on June 17th, 2013 at 11:34 am
  15. Okay, so here it is…There is no specific answer for this, it can be of a few things. 1)You can be having an allergic reaction to the ink. 2)Though you may not be using a lot of ointment it could be a reaction from the ointment, pores will breathe even with a thin layer of ointment on. 3) When your body goes through trauma in a specific area hives can breakout. When you get these hives or small water filled bumps do not pop them. Let the tattoo heal on its own, these bumps will go away regardless of why the hives or rash occurred. I’ve been getting tattooed for 19 years and every now and then this occurs on my tattoos, as it is actually occurring on my tattoo right now. Use Lubriderm unscented lotion on it and you should be fine, but not excessively, a few times throughout the day and gently rub it into the skin. Do not do anything in excess with a tattoo, wash the tattoo morning and night with Dial Gold antibacterial soap and put Lubriderm unscented lotion on it about three to five times a day.

    Lisa on June 20th, 2013 at 9:29 pm
  16. And, if the itching is too much of a bothersome you can take Claritin or Benadryl. Hives occur as a result of the body producing histamines in excess. Benadryl and Claritin is an antihistamine. Again, my new tattoo has these little water filled or puss filled bumps, so I can relate, but for the itching I just try to ignore it. I prefer not to take anything for it. I once got chills and a fever as result of a new tattoo. I just stayed in bed and waited it out, though I don’t advise anyone do this. I would advise somebody to go to hospital if this happens to them. Many things are possible with new tattoos. I have 15 or so tattoos, with some tattoo removals…some big pieces and some small, and sometimes this happens to my tattoos and sometimes it doesn’t. I hope this advice helped :)

    Lisa on June 20th, 2013 at 9:57 pm
  17. I got a tattoo on my foot 3 weeks ago tomorrow, and I’ve been using Bepanthen, and I’ve now got these bumps all around my tattoo. It’s raised, itchy and red around my tattoo. It looks quite bad :-( I went to my tattooist and he said it looks like heat rash so take some antihistamine, so I took Claritin. I’ve been taking it since yesterday when I had it checked out. It doesn’t look like its clearing up so I’m getting a bit worried now. There’s a few blister like bumps there, so to satisfy my curiosity I popped one with a small needle and clear liquid came out. I don’t know if I’m getting this because I’m reacting to the ink or the cream I was using. It’s so annoying, I want it to clear up now! So worrying

    Molly on July 11th, 2013 at 7:48 am

Leave a Comment

Search ASK

BME shop

Give to BME's Legal Defense fund!

Check out who else has donated and how you can help make a difference!

Link to BME

Stats

Highest Rated Posts

Categories

Archives

Meta

Feeds